CSN Login
Members Online: 11

taxol and hair growth

oralee
Posts: 3
Joined: Apr 2002

I've been reading everyone's posts for weeks as I was dx with invasive breast cancer with extensive lymph node involvement in late Feb. I've since received 4 treatments of AC and have had 2 taxol and the third in Tues. Then radiation. I receive Taxol every 3 weeks, not daily. I'm probably being silly but I 'm concerned because my hair is coming back and I thought that hair growth with Taxol doesn't happen until 6 to 8 weeks after treatment. And if my hair is sprouting than the Taxol isn't killing those cancer cells and that's freaking me out. Have any of you had this happen and I should be happy I'm getting hair even though it's snow white? And another question--what about follow up after treatment? I had scans prior to chemo and was clear. My onco does the blood test and that's it. I think the Pet Scan is available to breast cancer survivors but she thinks it's too stressful or any other scan. Or do other oncos give scans yearly or only if they are suspicious of spread? Karen

nancys
Posts: 336
Joined: Aug 2000

Hi Karen, Stop stressing. My hair began to grow back after the first Taxol infusion. I am aquainted with another young lady going through treatment right now, just as you, and her hair is coming back in. I have been finished with treatment since April of 2000. My hair came in very thin at first and very ugly. It was dark, almost black, and I have always had light hair. It has taken almost a full year and a half for me to look like me again. My hair has always been slow to grow. It lightened up and I have a little more body now. I did not get the curls that some get. My hairline over my forehead was fuzzy for awhile, but that was the only curl that I noticed. About the pet scan..my Onco is like yours, no routine scans, just the 6 month blood work-up. He is the best in my area. I did, on my own, have a recent bone scan and an MRI on my brain. I have had arthritic pain in the pelvis and wanted to be sure there was no cancer there and the MRI was because I had some goofy eye pain ( that went away right before I had the MRI) I think our Doctors want to protect us from too much radiation from all those scans that may not be necessary. Have you tolerated the Taxol well? I was lucky with it and had only 4 achy days each time. Hope I have helped ease your worry. Sending you love, Nancy

oralee
Posts: 3
Joined: Apr 2002

Thanks to you and the other girls for your reassurance as everyone helped to ease my mind. I get my 3rd Taxol infusion tomorrow and, like you, the only side effects so far are several days of achy bones and muscles--mainly knees and pelvic area. No numbness so far. So I've been lucky in that regard. I understand about the danger of too much radiation but with 11+ lymph nodes I think I would worry less if I had a pet scan or MRI sometine next year. So, like you, if she still won't give me approval I will probably have one on my own. Take care, Karen

llange's picture
llange
Posts: 54
Joined: Dec 2001

Hi Karen,
I finished my 4th cycle of AC in March, and started 4 cycles of Taxol in April. My hair started to grow back as soon as I finished the AC ( and it never completely fell out at all). I had my last Taxol in mid-June, and by the end of June I was able to stop wearing my wig - just in time for the summer heat wave (I live in Wisconsin). I haven't worn my wig since. My hair came back the same color, and so far it's kind of thin and a little wavy. How the chemo works on your hair follicles has nothing to do with how well it works on those cancer cells, so don't worry about the hair issue - you'll be glad when your hair is back sooner rather than later.

My onc does blood tests, and I just had a bone scan last week, which he says he will do annually. No other scans unless there is another indication, I think. I get the results tomorrow, which has me a little nervous, even though I just finished chemo and they were all clear before the chemo. Something we need to learn to live with.

Good luck!
Lisa

wsmsilva
Posts: 19
Joined: May 2002

Hi Karen,

My hair started growing back after I finished AC even though I'm being treated with Taxotere. One of the side effects of Taxotere is hair loss. My onco was surprised, but said the dosage was certainly strong enough, everything looks good, and that everyone reacts differently. I am delighted that my hair is growing back and hope that you are too!

Mary

pamtriggs's picture
pamtriggs
Posts: 408
Joined: Sep 2000

The chemo only affects the hair that is in growth phase on the day of chemo so not all fals out. Mine didn't. I kept a loght fuzz all through Adriamycin & then Taxotere. Mune too was snow white & curly on regrowth. I finished Taxotere in April & I am not quite ready for a haircut yet but soon. I hope I keep the curls. Don't worry about whether it is killing all the cells. Taxol (Taxotere ) is one of the best. It's the only tratemtn that has worked at all for me. Just be positive & get on with your life. Be thankful you did not go completely bald like most do. We are all different & react in different ways. Love & hugs

Pam

nancys
Posts: 336
Joined: Aug 2000

Hi Pam, I just read your post and remembered that the first hair I saw on my little bald head was snow white....I had forgotten that the white came in first, then went to grey and then black as it filled in. Now it is a steel wool color or WAS....My daughter frosted it blonde last night. I was worried that it would act differently with the bleaching agent but it truned out well and I really look like the Nancy I was, three years ago..when all this started. My daughter was afraid it would break off and fall out and I told her,"honey, don't worry about that cuz I HAVE A WIG"....Hope you are still feeling stronger each day. Love and a big hug, Nancy

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network